Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 207, NWS Indianapolis, IN

April 18, 2019Putnam County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 18, 2019, 1:22 PM EDT for Putnam County, Indiana. It took effect at Apr 19, 2019, 3:10 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2019, 1:22 PM EDT (17:22 UTC)
In effect from
Apr 19, 2019, 3:10 PM EDT
Expired
Apr 20, 2019, 1:32 AM EDT
In force
10 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Walnut Creek (IN) near Reelsville (RLVI3).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03357500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 18, 10:50 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 10:50 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1050 AM EDT Thu Apr 18 2019

.UPDATE...
The Near Term and Aviation Sections have been updated below.

&&

.SYNOPSIS...
Issued at 431 AM EDT Thu Apr 18 2019

A slow moving cold front will bring the threat for showers and
thunderstorms today and a potential for heavy rainfall through
tonight. As the system wraps up just east of the region
Friday...chilly and raw conditions will develop as much colder air
is drawn in from the north. Warmer weather will not return until
Sunday. Dry weather Saturday night and Sunday will be brief as the
arrival of a frontal boundary will bring a renewed threat for
showers and storms the first half of next week.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 1050 AM EDT Thu Apr 18 2019

An active and unsettled weather pattern is underway for central
Indiana. At the moment thunderstorm have ceased across the area, and
showers are lifting northeast across the area with scattered to
slightly more coverage over the western counties and dry conditions
over the east. Early morning rainfall totals ranged from nothing
across the southeastern counties to a stripe of 0.4 to an inch along
western portions of the I-70 corridor, as well as half an inch to an
inch across northwest portions of the area. The previous discussion
below still captures the current forecast situation quite well, and
only minor adjustments were made to timing this afternoon/evening,
with a slightly longer period of dry conditions in the eastern
counties. Also decreased some thunder wording for the remainder of
the day with instability and lapse rates progged to continue to
decrease. These weaker lapse rates are due to the increasing
moisture throughout the column, so heavy rain/flooding threat
continues.

Previous discussion follows...

Renewed and widespread convection will focus over the entire area by
midday and continue through the afternoon as additional waves of low
pressure traverse the cold front as it tracks slowly across the
forecast area. A combination of deep moisture highlighted by precip
water values in the 1.25 to 1.50 inch range and strong low level
convergence courtesy of increased flow through the boundary layer.
The focus even for stronger storms later this afternoon has largely
diminished as instability will be much lower and confined to
elevated levels. Poor lapse rates through the column are not
supportive at all of more intense convection across the forecast
area. That being said...gusty winds are possible through the
afternoon with stronger boundary layer flow present. Gusts could
peak near 35 mph today...and possibly again tonight as stronger flow
aloft wraps back into the area on the northwest side of the
secondary wave.

The main focus will be the threat for locally heavy rainfall as
convection slowly tracks east through the area ahead of the cold
front this afternoon. Model soundings show a deeply saturated column
up through 15-20kft along with freezing levels that should peak near
11-12kft ahead of the front. Both of these combined with the axis of
high precip water values support heavier rainfall developing through
the day and potentially accentuating by early this evening near and
just behind the boundary as a stronger surface wave develops over
the lower Mississippi Valley and lifts towards the area. A
pronounced mid level deformation axis will develop by tonight as the
low pressure lifts into the Ohio Valley overnight...maintaining
steady to locally heavy rainfall rates even as precip water values
fall behind the frontal passage. Increasing diffluence aloft in
response to a strengthening upper jet over the Great Lakes will also
enhance convective coverage and rainfall rates through at least the
first half of the overnight. Overall rainfall coverage and rates
will begin to wane and shift east towards daybreak Friday as the
surface low tracks into southwest Ohio.

The combination of all these features is now focusing the heaviest
rainfall along a southwest to northeast axis bisecting the forecast
area. Within this band...2-3 inches of rain looks very likely by
Friday morning with the potential for locally higher amounts. Have
introduced a Flood Watch that focuses along this axis across central
Indiana...essentially where total amounts are likely to be near or
above 2.50 inches and confidence is higher in flooding impacts. The
flood watch will go into effect at 12Z this morning and run through
mid morning Friday. It should be noted that expansion to the
headline east or west and in time going out through Friday are all
possible as the system evolves through the day today.

Temps...trended a bit closer to the MAV guidance which appears to be
a touch slower with the frontal passage later today. Even with the
rain...most of the forecast area will make it into the mid and upper
60s. As the secondary surface wave lifts into the Ohio Valley later
tonight and the front shifts east...a pronounced drop in
temperatures will occur as northerly flow establishes. Expect low to
mid 40s by daybreak Friday which will be made all the more miserable
by a stiff northerly wind and wet conditions.

&&

.SHORT TERM /Friday through Saturday Night/...
Issued at 431 AM EDT Thu Apr 18 2019

Miserable might be the best term to describe the bulk of the weather
expected through the short term period. The approaching upper trough
today will amplify Friday with an upper low closing off over the
Tennessee Valley. As this feature wobbles into the Ohio Valley
through late Saturday. The aforementioned surface wave near
Cincinnati Friday morning will spin just east of the forecast area
in response to the strengthening upper low before both features
kick out to the northeast Saturday night. This will place central
Indiana on the northwest side of the system throughout much of the
period and all but ensures two sloppy days for much of the area.

The northwest shift to the track of the upper low in the guidance
would suggest continued unsettled weather Friday into Saturday with
an increasing likelihood of a renewed period of widespread and
steady rainfall likely focused from Friday afternoon through
Saturday morning as a persistent mid level deformation axis parks
over the region and interacts with a strong E/NE low level flow
pulling around the northern side of the system. Still discrepancies
between where specifically the axis of steadiest rainfall will set
up...but higher pops are warranted for much of the area late Friday
through the first half of Saturday. While precip water values will
fall back...the forcing aloft will compensate and likely enable some
locations to pick up potentially an additional inch of rain from
Friday afternoon through Saturday.

Colder air will continue to advect into the region courtesy of the
strong northerly flow that will persist throughout much of the short
term. This will produce a period of chilly..raw and otherwise
miserable weather conditions Friday into at least the first half of
Saturday. The other potential impact is that the boundary layer may
cool enough late Friday night and Saturday to support some wet
snowflakes mixing in with rain... especially where the mid level
forcing is strongest. Surface temperatures will remain well above
freezing and rates are not expected to cause any issues whatsoever.
But...its the potential for snowflakes on April 20 which will just
add to the misery of the weather conditions.

A strong layer of subsidence may be able to work into western parts
of the forecast area Saturday afternoon which could enable some
breaks in the clouds and some warming. As skies clear and winds
relax Saturday night with the system departing...low potential
exists for patchy frost in some areas. A saturated ground however
should limit more widespread frost.

Temps...awful conditions for the third week of April as temperatures
likely do not rise out of the 40s on Friday with rain and wind
adding to the misery. Trended towards the cold end of the guidance
Friday then generally followed a model blend the rest of the way
through Saturday night. The potential for some drying and perhaps
even peeks of sun later in the day Saturday should enable much of
the area to recover into the 50s. Much warmer weather will return
for Sunday.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 239 AM EDT Thu Apr 18 2019

Ensembles indicate flat upper ridging will develop early next
week in the wake of the upper low that is expected to affect the
area during the short term. Another trough may move into the
Midwest by next Wednesday.

Ensembles continue to suggest a frontal system will develop over
the local area early next week. Majority of the ensembles indicate
this front will linger in the vicinity into the middle of next
week. There continues to be a few solutions that temporarily
shift the front south, before drifting it back north with the
approach of the trough next week. No clear trends noted one way
or the other yet, so for now will broadbrush PoPs for showers and
thunderstorms from Sunday night through next Wednesday.

&&

.AVIATION /Discussion for the 181500Z TAFS/...
Issued at 1050 AM EDT Thu Apr 18 2019

Updated current conditions to increase wind gusts and decrease
convective threat with just a VCTS left but no explicit mention.
Previous discussion follows...

Although shower activity may continue to some extent through this
afternoon as a cold front moves into the area, convective threat
may be lower this afternoon than it is presently as short term
model guidance suggests lapse rates may become poorer with time.

Areas of MVFR ceilings 015-030 expected today, which may gradually
become more widespread as the day goes by. Some IFR ceilings
possible later this afternoon, near and in the post frontal zone.

Surface winds generally 200-220 degrees with occasional to
frequent gusts around 25 kts at times. Expecting a fairly sharp
wind shift to 310-340 degrees after about 181900Z across the
terminals, associated with the cold frontal passage.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for INZ030-031-036>041-
044>048-051>056-060>063-067>070.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/CP
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/CP
Hazardous weather outlook, Apr 18, 4:36 AM EDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
436 AM EDT Thu Apr 18 2019

INZ021-028-029-035-042-043-049-057-064-065-071-072-191000-
Carroll-Warren-Tippecanoe-Fountain-Randolph-Vermillion-Henry-Rush-
Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Attica, Covington, Veedersburg,
Winchester, Clinton, Newport, New Castle, Rushville, Columbus,
Greensburg, Seymour, Brownstown, and North Vernon
436 AM EDT Thu Apr 18 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms activity is expected at times into the early
evening hours. Severe storms are not expected at this time. Periods
of heavy rainfall may lead to localized flooding through tonight.

Hazards: Cloud to ground lightning, gusty winds, and heavy rainfall,
which will result in reduced visibility and possibly localized flooding.

Timing: Thunderstorm activity through 800 PM EDT. Heavy rain and
flooding threat through tonight.

Discussion: A developing low pressure system and cold front is
expected to move into the area today. This will result in widespread
rain through tonight. Thunderstorms are also expected at times
through early evening. Heavy amounts of rain may lead to localized
flooding.

South to southwest winds may gust to 35 mph at times outside of
thunderstorms later today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorm activity is possible at times from Sunday night
through next Wednesday. Severe storms are not expected at this time.

Discussion: A slow moving low pressure system will result in chances
for rain on Friday into Saturday. Another frontal system may bring
additional chances for showers and thunderstorms to the area from
Sunday night into the middle of next week.

Northerly winds may gust to 35 to 40 mph at times Friday and Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ030-031-036>041-044>048-051>056-060>063-067>070-191000-
Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-Madison-Delaware-
Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-Lawrence-
Including the cities of Frankfort, Kokomo, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes,
Washington, Loogootee, Shoals, Bedford, and Mitchell
436 AM EDT Thu Apr 18 2019

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY
MORNING...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms activity is expected at times into the early
evening hours. Severe storms are not expected at this time. Periods
of heavy rainfall may lead to flooding through tonight.

Hazards: Cloud to ground lightning, gusty winds, and heavy rainfall,
which will result in reduced visibility and possibly flooding.

Timing: Thunderstorm activity through 800 PM EDT. Heavy rain and
flooding threat through tonight.

Discussion: A developing low pressure system and cold front is
expected to move into the area today. This will result in widespread
rain through tonight. Thunderstorms are also expected at times
through early evening. Heavy amounts of rain may lead to flooding.

South to southwest winds may gust to 35 mph at times outside of
thunderstorms later today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorm activity is possible at times from Sunday night
through next Wednesday. Severe storms are not expected at this time.

Discussion: A slow moving low pressure system will result in chances
for rain on Friday into Saturday. Another frontal system may bring
additional chances for showers and thunderstorms to the area from
Sunday night into the middle of next week.

Northerly winds may gust to 35 to 40 mph at times Friday and Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:45 AM EDTFlood WatchINDBoone, Brown, Clay, Clinton, Daviess, Delaware and 21 more18 hr
Apr 18, 6:01 AM EDTSpecial Weather StatementINDHenry29 min
Apr 18, 1:22 PM EDTRiver Flood WarningINDShelby49 hr
Apr 18, 1:22 PM EDTRiver Flood WarningINDMarion31 hr
Apr 18, 1:22 PM EDTRiver Flood WarningINDOwen38 hr
Apr 18, 1:22 PM EDTRiver Flood WarningINDHancock21 days
Apr 18, 1:22 PM EDTRiver Flood WarningINDJohnson21 days
Apr 18, 1:22 PM EDTRiver Flood WarningINDMarion, Morgan3 days
Apr 18, 1:22 PM EDTRiver Flood WarningINDHoward45 hr
Apr 18, 1:22 PM EDTRiver Flood WarningINDTippecanoe4 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.